Department: Ask the Experts
Q I am taking methadone for my idiopathic neuropathy and am confused about accounts saying it gives people a “buzz,” which I've never experienced. Is there a misconception here?
A It's relatively uncommon but certainly appropriate for people with neuropathy to take methadone as a supplement to other medicines if their neuropathic pain is uncontrolled. The mainstays of therapy are either tricyclic or antiepileptic drugs, which specifically target neuropathic pain, but sometimes people with neuropathic pain need an additional agent on top of those medicines. That's when their doctor might choose methadone, which falls under a class of drugs known as opiates. The medicines in this class reduce pain perception by the brain but can also cause euphoria.
Generally, long-acting opiates like methadone have a less euphoric effect than short-acting opiates like morphine. For that reason, methadone is used for both long-term pain control and for helping people withdraw from heroin and other forms of opiate abuse. Since methadone has less of the euphoric effect while maintaining the pain-control effect, you might not experience a “buzz.” Also, to some degree, people may become tolerant to the euphoric effects of opiates just as they become tolerant to pain-reducing effects. So if you've been taking the drug for a while you may no longer experience a euphoric effect.
If you do experience a euphoric effect and find it disconcerting, it might make sense to gradually switch to a lower dose, which might be just as effective at controlling pain.